MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Complete Blockage (1094); Difficult to Advance (2920)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 03/04/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a zenith flex aaa endovascular graft bifurcated main body occluded during the index procedure.The device was required to treat an abdominal aortic aneurysm (aaa).A computed tomography (ct) without contrast was performed several days before the procedure to aid with planning and sizing.Non-circumferential calcification was present.The patient was prescribed heparin prior to the procedure.It was noted that a cook representative was present for the procedure.During the procedure, there were complications with the access sites; multiple access sites were made bilaterally.When the patient's pulse was not adequate, the site was closed, and the other side was utilized.Intervention was required to sustain blood flow to the limbs and several competitor's stents were employed to repair the access sites.There was difficulty advancing the main body graft, but it was successfully deployed.Then there was difficulty removing the sheath, so the user switched to the left side.Cook leg grafts were successfully deployed on the right and left; however, the grafts began to clot after placement, and thrombectomies were performed bilaterally.The occlusion was described as partial to total as blood flow to the groin was sometimes present.The grafts were occluded at the conclusion of the procedure.Blood flow was unable to be established, so the patient was transferred to a different facility.The patient's outcome is currently unknown.Additional information regarding the event and patient outcome has been requested but is currently unavailable.This report will capture the difficult advancement and occlusion of the main body graft.Occlusion of the bilateral leg grafts are captured in additional reports under patient identifier: (b)(6).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Initial reporter name and address: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The indication for endovascular aortic repair (evar) and pre-existing conditions are unknown.Multiple doses of heparin were given during the procedure.The outcome of the patient is unknown.Limited non-contrast imaging was obtained and it is unknown if there was pre-existing thrombus in the patient prior to the evar procedure.Imagining is not available at this time.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation highlands regional medical center informed cook on 05mar2023 of an event in which a zenith flex aaa endovascular graft (rpn: tffb-36-95-zt; lot: 14157760) was used.The patient was a 62-year-old female at the time of the event.She had been diagnosed with an abdominal aortic aneurysm and had history of gastrointestinal bleeds.She had vessel calcification that was non-circumferential.The patient was an inpatient in the intensive care unit.Her requirement for intensive care at the facility is unknown.However, she had been prescribed heparin before she underwent a scheduled endovascular aortic repair (evar) on (b)(6) 2023.Limited non-contrast imaging was obtained prior to the evar procedure.During the procedure, there were complications with access sites.Multiple access sites were made bilaterally.If the patient¿s pulse was not good, then that side was closed and the other side was used.This complaint also covers the difficult advancement of the main body into the patient during the procedure.The sheath was difficult to get out, so the physician switched to the left side.The main body graft clotted off after the device was successfully implanted.The leg grafts were both occluded by the end of the procedure.A thrombectomy was performed on both limbs of the graft from both access sites.No portion of the procedure was performed off label or outside of patient selection criteria, and the grafts were not altered in any way prior to implantation.The occlusion was described to be partial to total, as there were times when there was flow to the groin.Other devices used during the procedure included other manufactures' stents.The patient was prescribed heparin every 1-2 hours post-procedure.The sales representative stated there were no malfunctions on behalf of the cook products.The patient was transferred to another facility due to the inability to establish flow in the grafts.The patient¿s outcome is unknown.No further information has been provided.Reviews of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specification of the complaint device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Medical imaging was requested but none was provided for review.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 14157760 and the related subassembly lots revealed one related non-conformance reported which was reworked and re-inspected prior to further processing.No other complaints have been reported.The device was packaged with ifu t_zaaaf_rev5.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions 4.1 general ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ the zenith flex aaa endovascular graft with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.¿ successful patient selection requires specific imaging and accurate measurements; please see section 4.3 pre-procedure measurement techniques and imaging.4.3 pre-procedure measurement techniques and imaging ¿ clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith flex aaa endovascular graft.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths ¿ the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components, stent fracture or barb separation) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.5 implant procedure ¿ do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.¿ do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.¿ fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.¿ inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.¿ the use of the zenith flex aaa endovascular graft with the z-trak introduction systems requires administration of intravascular contrast.Patients with pre-existing renal insufficiency may have an increased risk of renal failure postoperatively.Care should be taken to limit the amount of contrast media used during the procedure and to observe preventative methods of treatment to decrease renal compromise (e.G., adequate hydration).5 adverse events 5.2 potential adverse events ¿ claudication (e.G., buttock, lower limb) ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion ¿ graft or native vessel occlusion ¿ surgical conversion to open repair 7 patient selection and treatment 7.1 individualization of treatment ¿ patient¿s age and life expectancy ¿ co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s anatomical suitability for endovascular repair ¿ ability to tolerate general, regional, or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 16 french to 22 french vascular introducer sheath ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft 8 patient counseling information ¿ the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements are required and should be considered a lifelong commitment to the patient¿s health and well-being.¿ physicians must advise each patient that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up 12.1 general ¿ the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe their follow-up relative to the needs and circumstances of each individual patient.The recommended imaging schedule is presented in table 12.1.1.This schedule was used in the pivotal trial and is recommended even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleak, enlarging aneurysms or changes in the structure or position of the stent graft0 should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.Evidence provided by the complaint facility, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices in house or in the field.Based on the information provided, no product returned, and the results of the investigation, cook has determined a definitive cause for the reported failure could not be established without additional information.Occlusion is a known inherent risk of using the device per the ifu.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 08jun2023.The cook sales representative spoke with the implanting physician.The implanting physician does not believe the adverse event was attributed to the implant.The patient was emergently transferred to another facility.At that facility the grafts were explanted and an abdominal aortic aneurysm (aaa) bypass was completed.The patient continued to have clotting issues.The patient's current status us unknown.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16522009
Report Number1820334-2023-00246
Device Sequence Number12390756
Product Code MIH
UDI-Device Identifier10827002484327
UDI-Public(01)10827002484327(17)230901(10)14157760
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-36-95-ZT
Device Lot Number14157760
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/05/2023
Supplement Date Received by Manufacturer03/20/2023
05/18/2023
06/08/2023
Initial Report FDA Received Date03/10/2023
Supplement Report FDA Received Date03/23/2023
06/07/2023
06/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK ZSLE-16-56-ZT LEG GRAFT, LEFT; COOK ZSLE-16-74-ZT LEG GRAFT, RIGHT; GORE VIABAHN 6X60; GORE VIABAHN 9X5; MEDTRONIC BARE METAL 10X57 VISI-PRO STENT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexFemale